Georgia, 2022

Hail and Damaging Wind in Georgia, May 30, 2022

May 30, 2022 · NWS TAE · 2 events in 1 county or zone

Scattered showers and thunderstorms developed in a moist and unstable airmass with reports of severe weather in Lowndes county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered showers and thunderstorms developed in a moist and unstable airmass with reports of severe weather in Lowndes county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 30, 6:20 PM EST, 5 minutes earlier.

Area forecast discussion, May 30, 6:20 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
720 PM EDT Mon May 30 2022

.AVIATION...
[Through 00Z Wednesday]

Ongoing showers and thunderstorms, mainly around the VLD, TLH,
ABY terminals will begin to subside as the sun sets. Overnight,
skies are expected to begin clearing before a similar pattern
develops during the day on Tuesday. Scattered showers and
thunderstorms, some capable of gusty winds and hail, will be
possible at all terminals during the afternoon hours. Overall, VFR
conditions through the night and tomorrow, but can fall to MVFR
where storms are located (perhaps IFR vsbys if storms are
heavy/intense).

&&

.PREV DISCUSSION [320 PM EDT]...

.NEAR TERM [Through Tuesday]...

High pressure over the Atlantic will bring light onshore flow to the
region. The seabreeze is expected to kick up showers and
thunderstorms along it as it heads into a warmer and unstable
airmass. The best chances for precipitation look to be along SW GA
and the FL Big Bend, especially along the I-75 corridor. SPC has
expanded the Marginal Risk (level 1 of 5 ) to cover the eastern Big
Bend with general thunder risk panted across our GA counties and
western Big Bend counties. The primary threats for today would be
damaging wind, the potential for some hail, and heavy rain should
storms meander. Shower and thunderstorm activity is expected to
fizzle out shortly after sunset, though a few isolated showers may
linger into the night. Tonight, low temperatures fall into the mid
to upper 60s.

Tomorrow, a similar forecast on tap for the tri-state. High
temperatures in the upper 80s to low 90s are forecast under partly
cloudy skies. An ridge riding shortwave will pass over the region,
which will increase the chance of shower and thunderstorm activity
over the region. With a healthy amount of CAPE and DCAPE, storms
could become robust and product gusty winds and perhaps even some
hail; however, confidence is on the lower end given high pressure
will be the dominate pattern. 30 to 50 percent PoPs have been
advertised with the highest chance for precipitation being along our
eastern GA and FL counties.

.SHORT TERM [Tuesday Night Through Wednesday Night]...

The summertime pattern continues throughout the short term with
afternoon pop-up thunderstorms expected, forced through diurnal
mechanisms. Although, ridging will begin to build over the area, so
coverage isn't expected to be widespread. Expect daytime highs in
the low to mid 90s with overnight lows in the upper 60s and low 70s.

.LONG TERM [Thursday Through Monday]...

In the long term we'll see a subtle mid-level disturbance cross
eastern CONUS Thursday into Friday in the form of a weak cold front.
The low-level 850mb trough that accompanies the subtle mid-level
disturbance is expected to cross through our CWA throughout Friday.
The lack of upper-level support will limit robust convection to the
usual summertime-type of storms. However, this low-level trough will
play an integral roll in potentially steering away any tropical
feature that potentially develops in the NW Caribbean Sea this
weekend, which the NHC currently has a 40% chance for development.
Potentially keeping it to our south and east, leaving our region
with minimal impacts. However, this could change with subsequent
forecast updates, be sure to check back here and at
www.hurricanes.gov for the latest.

Otherwise, expect daytime highs in the low to mid 90s with overnight
lows in the upper 60s to low 70s.

.MARINE...

Boating conditions remain favorable through the next several days.
East to southeast winds will continue through Wednesday before
becoming more west-northwesterly late in the week. Winds will remain
below cautionary levels through the period with seas around 1 to 3
feet.

.FIRE WEATHER...

Scattered showers and thunderstorms will be possible across SW GA
and the FL Big Bend this afternoon and evening, with the primary
threats being gusty winds and hail. Precipitation chances begin to
falter after sundown, with skies gradually clearing for the
overnight hours. RH recovery for tonight is expected to be good to
excellent, and with light winds in place, we could see patchy fog
develop. Tomorrow, a similar forecast is in store, though
dispersions will start of low across the CWA and increase throughout
the day and as you go inland. Showers and thunderstorms will be
possible across the entire area, but may be limited due to high
pressure overhead. If it is not raining, expect warm and dry
conditions to be accompanied with light winds.

.HYDROLOGY...

Rainfall totals will generally be around an inch and a half or less
over the next 7 days. Thus, no riverine or widespread flash flooding
is expected. Localized heavier amounts possible within pop-up
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   69  91  68  92  69 /  10  40  10  20   0
Panama City   70  87  71  88  72 /   0  20  10  20   0
Dothan        67  89  68  90  69 /  10  30  10  20   0
Albany        69  92  69  94  71 /  20  30  10  20   0
Valdosta      67  91  67  92  67 /  30  40  10  20   0
Cross City    68  91  68  92  68 /  30  50  10  20  10
Apalachicola  72  85  72  86  72 /  10  10  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...KR
SHORT TERM...Oliver
LONG TERM...Oliver
AVIATION...Montgomery
MARINE...Oliver
FIRE WEATHER...KR
HYDROLOGY...Oliver

In the hours before

Special weather statement, May 30, 5:24 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
624 PM EDT Mon May 30 2022

GAZ146-158>160-302300-
Brooks GA-Lowndes GA-Colquitt GA-Thomas GA-
624 PM EDT Mon May 30 2022

...Strong thunderstorms will impact portions of Lowndes, northeastern
Thomas, Brooks and southeastern Colquitt Counties through 700 PM
EDT...

At 624 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pavo to near Lake Park. Movement was north
at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Park, Moultrie, Quitman, Valdosta, Hahira, Pavo, Coolidge, I-75
At Exit 16, Riverside, Schley, Remerton, Dasher, Morven, Berlin,
Barwick, Thomasville Municipal A/P, Enon, South Moultrie,
Merrillville and Moultrie Municipal A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3080 8313 3077 8314 3063 8314 3064 8336
      3090 8389 3126 8385 3110 8357 3108 8358
      3105 8355 3103 8345 3083 8310 3080 8310
TIME...MOT...LOC 2224Z 173DEG 17KT 3097 8368 3065 8323

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, May 30, 5:26 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
626 PM EDT Mon May 30 2022

FLZ016-017-GAZ157-158-302300-
Gadsden FL-Leon FL-Grady GA-Thomas GA-
626 PM EDT Mon May 30 2022

...Strong thunderstorms will impact portions of northeastern Gadsden,
northeastern Leon, southern Grady and southwestern Thomas Counties
through 700 PM EDT...

At 626 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Cairo to 6 miles east of
Havana. Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Havana, Tallahassee, Freemont, Darsey, Moncrief, Lake Iamonia,
Concord, Scotland, Orchard Pond, Rocky Hill, Gibson, Killearn Lakes,
Miccosukee, Iamonia, Calvary, Moccasin Gap, Bradfordville, Hinson,
Beachton and Metcalf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3067 8400 3067 8401 3066 8401 3051 8408
      3057 8449 3069 8439 3069 8438 3071 8438
      3076 8434 3076 8414 3071 8398
TIME...MOT...LOC 2226Z 268DEG 9KT 3068 8415 3060 8432

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Special weather statement, May 30, 5:41 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
541 PM CDT Mon May 30 2022

FLZ012-013-302315-
Inland Bay FL-Calhoun FL-
541 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of northeastern Bay and
western Calhoun Counties in the Panhandle of Florida through 615 PM
CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Blountstown, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Betts, Moose Pond, Center Lake, Fountain, Frink, Kinard, Broad
Branch, Camps Head and White Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3056 8521 3028 8519 3027 8536 3057 8547
TIME...MOT...LOC 2241Z 169DEG 7KT 3041 8535

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Special weather statement, May 30, 5:58 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
658 PM EDT Mon May 30 2022

GAZ127-146>148-159-160-302345-
Berrien GA-Brooks GA-Worth GA-Lowndes GA-Colquitt GA-Cook GA-
658 PM EDT Mon May 30 2022

...Strong thunderstorms will impact portions of Cook, south central
Berrien, western Lowndes, northern Brooks, Colquitt and southeastern
Worth Counties through 745 PM EDT...

At 658 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Doerun to I-75 At Exit 16.
Movement was north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moultrie, Adel, Valdosta, Hahira, Sparks, Norman Park, Doerun, I-75
At Exit 16, Moody Air Force Base, Riverside, Schley, Remerton,
Morven, Berlin, Funston, Cecil, Ellenton, Reed Bingham State Park,
Minton and Barretts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3067 8325 3121 8393 3149 8389 3106 8320
      3095 8318 3095 8316
TIME...MOT...LOC 2258Z 172DEG 18KT 3126 8384 3080 8332

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, May 30, 6:06 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
606 PM CDT Mon May 30 2022

FLZ011-302345-
Jackson FL-
606 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of central Jackson
County through 645 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marianna, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marianna, Chattahoochee, Malone, Sneads, Grand Ridge, Greenwood,
Bascom, Kynesville, Blue Spring, Lovedale, Haynes, Dellwood, Star,
Two Egg, Simsville, Cypress, Hornsville, Chipola Terrace, Buena Vista
and Marianna Municipal A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3100 8532 3100 8500 3097 8500 3096 8498
      3093 8498 3088 8493 3087 8494 3084 8493
      3082 8494 3078 8492 3077 8492 3073 8488
      3067 8487 3066 8489 3063 8491 3070 8536
TIME...MOT...LOC 2306Z 208DEG 12KT 3073 8523

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, May 30, 6:24 PM EST, 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
724 PM EDT Mon May 30 2022

FLZ034-134-310000-
Coastal Dixie FL-Inland Dixie FL-
724 PM EDT Mon May 30 2022

...A strong thunderstorm will impact portions of northeastern Dixie
County through 800 PM EDT...

At 724 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Bell, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cross City, Shamrock, Cross City Airport, Old Town, Eugene, Fletcher,
Yellow Jacket and Fanning Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2956 8295 2954 8298 2952 8297 2947 8298
      2945 8301 2941 8302 2949 8328 2977 8306
      2975 8294 2973 8295 2972 8294 2972 8296
      2970 8294 2970 8296 2964 8296 2963 8297
      2958 8295 2959 8294
TIME...MOT...LOC 2324Z 009DEG 14KT 2969 8298

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD

The radar

The Moody AFB radar (KVAX), 34 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lowndes

When
May 30, 6:25 PM EST
Where
Lowndes County, 2.39 mi SSE of Hahira
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.960, -83.350

Thunderstorm Wind, Lowndes

When
May 30, 6:30 PM EST
Where
Lowndes County, 5.37 mi W of Barretts
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
31.010, -83.280

Several trees and power lines were blown down near Hahira.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025937, 1025938.